Thunderstorm Wind, Cattaraugus
- When
- April 12, 7:20 PM EST
- Where
- Cattaraugus County, Salamanca
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.150, -78.717
An isolated thunderstorm downed trees in Salamanca during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
An isolated thunderstorm downed trees in Salamanca during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 12, 2:40 PM EST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 340 PM EDT WED APR 12 2006 .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... IN AN ATTEMPT TO FULLY ADDRESS THE RADAR TRENDS OF THE PAST FEW HOURS...HAVE ALREADY SENT THE FULL AFTERNOON PACKAGE OUT IN ADVANCE OF THIS AFD. SPEAKING OF WHICH...THERE ARE SEVERAL AREAS OF PCPN OF INTEREST TO US THIS AFTERNOON. THE FIRST IS THE LEADING PREFRONTAL BATCH OF LIGHT SHOWERS CURRENTLY WORKING ACROSS EASTERN LAKE ONTARIO AND THE FINGER LAKES...WHICH HAS MANAGED TO HOLD TOGETHER QUITE WELL IN SPITE THE VERY DRY AIRMASS FOUND OVER NYS. THIS ROUND OF SHOWERS SHOULD ENTER THE NORTH COUNTRY WITHIN THE NEXT HOUR...AND LAST FOR A FEW HOURS BEFORE DRIFTING EAST OF THE FORECAST AREA. TURNING OUR ATTENTION TO THE WEST...WE HAVE TWO OTHER AREAS OF SHOWERS/EMBEDDED THUNDERSTORMS HEADED IN OUR GENERAL DIRECTION. THE FIRST OF THESE...WHICH IS IN ASSOCIATION WITH A FAIRLY STRONG MID-LEVEL SHORTWAVE...IS CURRENTLY PUSHING INTO THE WESTERN COUNTIES AT THIS TIME...AND EXTENDS BACK TO CENTRAL LAKE ERIE. BEHIND THAT IS YET ANOTHER BREAK IN THE ACTIVITY...FOLLOWED BY ANOTHER ROUND OF -SHRA/TSRA OVER EASTERN MI ALONG/AHEAD OF THE APPROACHING COLD FRONT. GIVEN THE AFOREMENTIONED PATTERN TO THE PRECIPITATION...AS WELL AS THE FACT THAT THERE IS STILL POTENTIAL FOR MORE DEVELOPMENT ALONG/AHEAD OF THE APPROACHING COLD FRONT...HAVE DECIDED TO JUST BROADBRUSH THE AREA WITH OCCASIONAL SHOWERS UNTIL THE COLD FRONT PUSHES THROUGH TONIGHT...AFTER WHICH TIME THE THREAT OF PCPN WILL RAPIDLY DIMINISH TO THE CHANCE RANGE. GIVEN UPSTREAM RADAR RETURNS/LIGHTNING STRIKES...AND THE FACT THAT THERE WILL BE SOME ELEVATED INSTABILITY TO WORK WITH UNTIL THE FRONTAL PASSAGE...HAVE ALSO LEFT THE CHANCE OF THUNDER INTACT. BY 12Z THURSDAY...EXPECT THAT PRECIP CHANCES WILL BE BELOW THE CHANCE THRESHOLD ACROSS MOST OF THE AREA...THOUGH A LOW THREAT OF SHOWERS SHOULD PERSIST THROUGH MID MORNING ACROSS THE EASTERN ZONES AS SOME UPPER TROUGHINESS WORKS THROUGH THAT REGION. ONCE THIS OCCURS...GENERALLY EXPECT DRY CONDITIONS FOR THE REST OF THE DAY AS WEAK RIDGING TRIES TO PUSH INTO THE AREA. IT IS NOTEWORTHY THAT THIS SCENARIO IS A BIT MORE OPTIMISTIC THAN THE SHORT RANGE MODELS CURRENTLY WOULD INDICATE...AS THESE (ESPECIALLY THE NAM) TRY TO DEVELOP SOME LIMITED INSTABILITY -SHRA ACROSS THE AREA IN THE AFTERNOON. WHILE CERTAINLY NOT IMPOSSIBLE...THIS POSSIBILITY APPEARS OVERDONE AS THE MODELS SEEM TO BE TOO MOIST AT THE LOW LEVELS...WITH 2 METER TDS REMAINING IN THE LOWER 50S. THIS BIAS TOWARD HIGHER TDS HAS BEEN EVIDENT THE PAST SEVERAL DAYS WHEN COMPARING THE NUMERICAL GUIDANCE TO THE ACTUAL OBS...AND AGAIN LOOKS OUT OF LINE FOR TOMORROW WITH RESPECT TO UPSTREAM OBSERVATIONS. THE LOW-MID 40S TDS CURRENTLY OFFERED BY THE MOS GUIDANCE LOOK MUCH MORE REASONABLE...AND WOULD HELP INHIBIT THE DEVELOPMENT OF -SHRA TOMORROW AFTERNOON. TOMORROW NIGHT AND FRIDAY...THE NAM/GFS HAVE COME INTO SOMEWHAT BETTER ALIGNMENT WITH REGARD TO THE TRACK OF THE NEXT SURFACE WAVE/SHOT OF WARM ADVECTION PRECIP...WITH BOTH GENERALLY A BIT SLOWER AND TRENDING TOWARD A TRACK ACROSS NORTHERN PA...WITH MOST OF THE PRECIP CONFINED TO AREAS SOUTH OF LAKE ONTARIO. NONETHELESS...THE WAA/RESULTING LIFT IS CERTAINLY STRONG ENOUGH TO WARRANT AT LEAST LOW LIKELY POPS FOR MOST OF THE AREA LATER THURSDAY NIGHT INTO FRIDAY...WITH CHC POPS A BETTER BET FOR AREAS EAST OF LAKE ONTARIO. COMPARED TO YESTERDAY AT THIS TIME...ELEVATED INSTABILITY IS MUCH LESS IMPRESSIVE PER 850 MB LIFTED INDICES...SO WILL LEAVE THE MENTION OF THUNDER OUT OF THE FORECAST FOR NOW. THE SHOWER ACTIVITY ASSOCIATED WITH THIS WAVE WILL PULL OUT OF THE AREA FRIDAY AFTERNOON AS THE SURFACE WAVE MOVES TO THE EAST COAST...AND WILL LIKELY BE FOLLOWED BY GENERALLY DRY CONDITIONS FOR FRIDAY NIGHT AND SATURDAY AS ANOTHER WEAK RIDGE BUILDS INTO THE AREA. WEAK UPPER TROUGHINESS PASSING OVER NORTHERN NEW YORK STATE COULD TOUCH OFF AN ISOLATED SHOWER OR TWO SATURDAY ACROSS OUR EASTERN LAKE ONTARIO COUNTIES...BUT THE THREAT IS TOO LOW TO MENTION IN THE WORDED FORECAST AT THIS TIME. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... NORTHWEST FLOW ALOFT PERSISTING ACROSS THE NORTHEAST PORTION OF THE COUNTRY AT THE START OF THE PERIOD WITH A COUPLE OF RIPPLES MOVING THROUGH. RIDGING DEVELOPING ACROSS THE EASTERN GREAT LAKES IN THE MONDAY AND TUESDAY TIME FRAME SHOULD RESULT IN DRY WEATHER. RIDGE SHIFTING EAST OF THE AREA WEDNESDAY ALLOWING AN INCREASINGLY MOIST SOUTHWEST FLOW TO DEVELOP. HPC GUIDANCE TEMPERATURES GENERALLY FOLLOWED KEEPING THE AREA IN A NEAR NORMAL TEMPERATURE PATTERN. && .AVIATION... LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS MOVING ACROSS EASTERN OHIO AT THIS TIME. SUGGESTED THE POTENTIAL FOR CBS IN THE TAFS AFTER 21Z AS THIS LINE APPROACHES FROM THE WEST. SURFACE LOW PRESSURE OVER SOUTHERN LOWER MICHIGAN WITH ASSOCIATED COLD FRONT ACROSS WESTERN OHIO. WILL HAVE A THREAT FOR SHOWERS AND EMBEDDED THUNDERSTORMS UNTIL FRONT MOVES THROUGH THE AREA OVERNIGHT. THREAT FOR THUNDERSTORMS WILL DIMINISH GREATLY AFTER LOSS OF DIURNAL HEATING. UPSTREAM OBSERVATIONS SUGGESTING CEILINGS AND VISIBILITIES WILL BE VFR/MVFR AS ACTIVITY WORKS THROUGH THE AREA. MANY LOCATIONS WILL EXPERIENCE SURFACE WIND GUSTS NEAR 25 KNOTS AHEAD OF THE FRONTAL BOUNDARY. CONDITIONS WILL IMPROVE BEHIND THE FRONTAL PASSAGE FROM WEST TO EAST ACROSS AREA. && .MARINE... SOUTH SOUTHWEST WINDS OF 15 TO 20 KNOTS WITH OCCASIONALLY GUSTS TO 25 KNOTS WILL CONTINUE INTO THIS EVENING AS A COLD FRONT WORKS THROUGH THE AREA. THEREFORE...WILL MAINTAIN THE SMALL CRAFT ADVISORY THROUGH THIS EVENING. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...SMALL CRAFT ADVISORY FOR LEZ040-041 UNTIL 2 AM THURSDAY. && SHORT TERM...JJR LONG TERM...TMA AVIATION...TMA MARINE...TMA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 436 AM EDT WED APR 12 2006 NYZ001>008-010>014-019>021-085-130845- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 436 AM EDT WED APR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-130845- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 436 AM EDT WED APR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF SAGE
The Buffalo radar (KBUF), 89 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503371.